Alert archive / West Virginia / Flash Flood Watches in 2015

Flash Flood Watch 2, NWS Charleston, WV

April 7, 20154 states

NWS Charleston, WV issued this flash flood watch at Apr 7, 2015, 2:20 PM EDT for 4 states. It took effect at Apr 7, 2015, 4:00 PM EDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Apr 7, 2015, 2:20 PM EDT (18:20 UTC)
In effect from
Apr 7, 2015, 4:00 PM EDT
Expired
Apr 7, 2015, 10:05 PM EDT
In force
6 hr
Issued by
NWS Charleston, WV
Flood severity
None

Counties Boyd County, KY, Carter County, KY, Greenup County, KY, Lawrence County, KY, Lawrence County, OH, Buchanan County, VA, Dickenson County, VA, Boone County, WV, Cabell County, WV, Kanawha County, WV, Lincoln County, WV, Logan County, WV, McDowell County, WV, Mingo County, WV, Putnam County, WV, Wayne County, WV, Wyoming County, WV

The radar

The Charleston,WV radar (KRLX), 53 km from the middle of the area, began a volume at 18:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.3 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2015-04-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2015-04-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 187 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
631 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
187 m²/s²
0-3 km storm-relative helicity
211 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

410 
WGUS61 KRLX 071820
FFARLX

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE CHARLESTON WV
220 PM EDT TUE APR 7 2015

KYZ101>103-105-OHZ087-VAZ003-004-WVZ005-006-013>015-024>026-
033>036-080230-
/O.NEW.KRLX.FF.A.0002.150407T2000Z-150408T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GREENUP-CARTER-BOYD-LAWRENCE KY-LAWRENCE OH-DICKENSON-BUCHANAN-
WAYNE-CABELL-LINCOLN-PUTNAM-KANAWHA-MINGO-LOGAN-BOONE-MCDOWELL-
WYOMING-RALEIGH-FAYETTE-
INCLUDING THE CITIES OF...FLATWOODS...GREENUP...GRAYSON...
OLIVE HILL...ASHLAND...LOUISA...IRONTON...SOUTH POINT...
CLINTWOOD...GRUNDY...VANSANT...KENOVA...CEREDO...WAYNE...
HUNTINGTON...HARTS...ALUM CREEK...HAMLIN...TEAYS VALLEY...
HURRICANE...CHARLESTON...SOUTH CHARLESTON...SAINT ALBANS...
WILLIAMSON...LOGAN...CHAPMANVILLE...MAN...MADISON...WELCH...
GARY...WAR...MULLENS...OCEANA...PINEVILLE...BECKLEY...OAK HILL...
FAYETTEVILLE
220 PM EDT TUE APR 7 2015

...FLASH FLOOD WATCH IN EFFECT THROUGH WEDNESDAY MORNING...

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* FLASH FLOOD WATCH FOR PORTIONS OF NORTHEAST KENTUCKY... 
  SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA... 
  INCLUDING THE FOLLOWING AREAS...IN NORTHEAST KENTUCKY...BOYD...
   CARTER...GREENUP AND LAWRENCE KY. IN SOUTHEAST OHIO...
  LAWRENCE OH. IN SOUTHWEST VIRGINIA...BUCHANAN AND DICKENSON. 
  IN WEST VIRGINIA...BOONE...CABELL...FAYETTE...KANAWHA...
  LINCOLN... LOGAN...MCDOWELL...MINGO...PUTNAM...RALEIGH...WAYNE 
  AND WYOMING. 

* THROUGH WEDNESDAY MORNING

* ROUNDS OF SHOWERS AND THUNDERSTORMS ARE LIKELY OVERNIGHT. THE
  GROUND REMAINS WET FROM PREVIOUS RAIN. THE NEW SPRING VEGETATION
  IS STILL NOT CONSUMING MUCH SOIL MOISTURE. STREAMS ARE STILL
  FLOWING ABOVE NORMAL LEVELS. RAINS OF OVER 1.5 INCHES COULD
  CAUSE FLASH FLOODING ALONG SMALL STREAMS AND CREEKS.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A DANGEROUS SITUATION.

THOSE THAT LIVE OR DRIVE ALONG FLOOD PRONE SMALL STREAMS...PLUS
LOCAL AND COUNTY OFFICIALS...SHOULD INCREASE AWARENESS. MONITOR
WATER LEVELS FREQUENTLY IF HEAVIER SHOWERS DEVELOP. BE PREPARED TO
TAKE ACTION QUICKLY.

&&

$$

MZ/JMV/KTB
1 follow-up statement
615 
WGUS61 KRLX 080205
FFARLX

FLOOD WATCH
NATIONAL WEATHER SERVICE CHARLESTON WV
1005 PM EDT TUE APR 7 2015

KYZ101>103-105-OHZ087-VAZ003-004-WVZ005-006-013>015-024>026-
033>036-080315-
/O.CAN.KRLX.FF.A.0002.000000T0000Z-150408T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GREENUP-CARTER-BOYD-LAWRENCE KY-LAWRENCE OH-DICKENSON-BUCHANAN-
WAYNE-CABELL-LINCOLN-PUTNAM-KANAWHA-MINGO-LOGAN-BOONE-MCDOWELL-
WYOMING-RALEIGH-FAYETTE-
INCLUDING THE CITIES OF...FLATWOODS...GREENUP...GRAYSON...
OLIVE HILL...ASHLAND...LOUISA...IRONTON...SOUTH POINT...
CLINTWOOD...GRUNDY...VANSANT...KENOVA...CEREDO...WAYNE...
HUNTINGTON...HARTS...ALUM CREEK...HAMLIN...TEAYS VALLEY...
HURRICANE...CHARLESTON...SOUTH CHARLESTON...SAINT ALBANS...
WILLIAMSON...LOGAN...CHAPMANVILLE...MAN...MADISON...WELCH...
GARY...WAR...MULLENS...OCEANA...PINEVILLE...BECKLEY...OAK HILL...
FAYETTEVILLE
1005 PM EDT TUE APR 7 2015

...FLASH FLOOD WATCH IS CANCELLED...

THE FLASH FLOOD WATCH FOR PORTIONS OF NORTHEAST KENTUCKY...
SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA HAS BEEN
CANCELLED. PRECIPITATION SEEMS TO BE PUSHING THROUGH FASTER THAN
EXPECTED AND RAINFALL GAUGES ARE ALL SHOWING LESS THAN A HALF OF AN
INCH IN THE WAKE OF THE MAIN BAND OF PRECIPITATION.

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this flash flood watch went out at Apr 7, 1:24 PM EDT, 56 minutes earlier.

Area forecast discussion, Apr 7, 1:24 PM EDT, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
124 PM EDT TUE APR 7 2015

.SYNOPSIS...
A WARM AND MOIST SOUTH TO SOUTHWEST WIND FLOW WILL BRING ROUNDS OF
SHOWERS AND THUNDERSTORMS THROUGHOUT THE WEEK. A COLD FRONT MAY
ARRIVE AT THE END.

&&

.NEAR TERM /THROUGH TONIGHT/...
11 AM UPDATE...MADE MINOR TWEAKS TO TIMING/LOCATION ON POPS TO
BETTER REFLECT CURRENT TRENDS.

PREVIOUS DISCUSSION...MESO NAM SEEMS TO HAVE THE BEST
HANDLE OF ALL THE MODELS ON THE TWO FEATURES CURRENTLY ON
RADAR...OVER SOUTHWEST VIRGINIA INTO EASTERN WV AND OVER SOUTHERN
IL. THEREFORE WILL RELY HEAVILY ON THE MESO NAM FOR PRECIPITATION
TIMING TODAY. THIS BRINGS THE SHOWERS AND THUNDERSTORMS FROM THE
IL COMPLEX OVER THE REGION DURING THE DAY TODAY.

MODELS VARY CONSIDERABLY WITH PRECIPITATION CHANCES FOR TONIGHT
HOWEVER...WITH MOST OF THE ENERGY ORIGINATING IN FEATURES THAT HAVE
NOT YET DEVELOPED. THEREFORE...WILL KEEP POPS GENERIC AND RUN MORE
OF A TYPICAL DIURNAL CYCLE.

&&

.SHORT TERM /WEDNESDAY THROUGH FRIDAY NIGHT/...
STILL TRYING TO HONE IN ON WHICH PERIODS ARE MOST ACTIVE IN THIS
UNSETTLED WEEK. THE FIRST IMPULSE WITH MOST AGREEMENT IS WEDNESDAY
MORNING ACROSS SE OH AND N WV WITH A MORE ROBUST ONE SLATED FOR
WEDNESDAY AFTERNOON ACROSS MUCH OF THE AREA. A BREAK WEDNESDAY
EVENING BEFORE CONVECTION GETS GOING ONCE AGAIN...THIS TIME ALONG A
NEW WARM FRONTAL BOUNDARY WHICH WILL SLIDE OFF TO N THURSDAY
MORNING. ATTENTION THEN TRIES TO FOCUS MORE ALONG DEVELOPING LOW
PRESSURE AND AMPLIFYING UPPER TROF ACROSS THE MIDWEST WHICH MAY
ALLOW FOR A BRIEF RESPITE FROM THE MORE WIDESPREAD CONVECTION...SAVE
FOR PERHAPS SE OH. THUS THURSDAY MAY BE OUR WARMEST THIS WEEK. TREND
IS FOR A MORE AMPLIFIED SYNOPTIC PATTERN WITH THE UPPER TROF...THUS
A FASTER FROPA...NOW SLATED FOR FRIDAY WITH ANOTHER ROUND OF
CONVECTION. THINGS DRY OUT FRIDAY NIGHT WITH THE WEEKEND SHAPING UP
TO BE RATHER NICE.

&&

.LONG TERM /SATURDAY THROUGH MONDAY/...
MODELS COMING IN A BETTER AGREEMENT WITH THE TIMING OF THE UPPER
WAVE ASSOCIATED WITH ANTICIPATED COLD FRONT FRIDAY INTO SATURDAY.
HOWEVER DISCREPANCIES IN TIMING IN THEIR QPF FIELDS ARE NOTICED.
BELIEVE MODELS ARE STRUGGLING TO DETERMINE PCPN ALONG A QUASI
STATIONARY FRONTAL BOUNDARY AHEAD OF THE LOW SYSTEM. THE SFC LOW IS
EXPECTED TO MOVE INTO THE GREAT LAKES REGION LATE THURSDAY INTO
FRIDAY...POSITIONING THE QUASI STATIONARY FRONT OVER OUR AREA. THIS
WARM FRONT WILL SLOWLY MOVE NORTH ON FRIDAY. BEEN ON THE WARM
SECTORS...IT WILL BE THE FOCUS FOR ANY UPPER LEVEL WAVE TO ENHANCE
SHOWER AND THUNDERSTORMS AHEAD OF THE COLD FRONT.

GUIDANCE SUGGEST COLD FRONT CROSSES LATE FRIDAY NIGHT...EXITING THE
EASTERN MOUNTAINS BY SATURDAY MORNING. ADDITIONAL THUNDERSTORMS ARE
ANTICIPATED ALONG AND AHEAD OF THIS COLD FRONT WITH A STRONGER UPPER
WAVE ACCORDING WITH THE GFS/CMC AND ECMWF MODELS.

THEREFORE...KEPT LIKELY TO CATEGORICAL POPS THURSDAY NIGHT AND
FRIDAY...WITH LIKELY POPS EXITING THE MOUNTAINS SATURDAY MORNING.
DRY WEATHER SPREADS FROM WEST TO EAST LATE SATURDAY THROUGH SUNDAY
WITH A DEVELOPING UPPER RIDGE.

ANOTHER UPPER WAVE APPROACHES MONDAY BRINGING BACK CHANCES FOR PCPN
ACROSS THE AREA.

TEMPERATURES EXPECTED TO BE WARM REACHING THE UPPER 70S THROUGH THE
PERIOD...EXCEPT FOR A SLIGHT COOL DOWN BEHIND THE COLD FRONT
SATURDAY...GENERALLY IN THE MID TO UPPER 60S. WENT CLOSE TO WPC
GUIDANCE WITH FEW TWEAKS THROUGH THE PERIOD.

&&

.AVIATION /17Z TUESDAY THROUGH SATURDAY/...
MESSY SITUATION WITH SHOWERS AND SOME THUNDERSTORMS DRIFTING
MAINLY EASTWARD ACROSS CWA. SEVERAL COMPLEXES TO OUR WEST WILL
TRY TO MOVE EAST...BUT MAY ALSO BE SHUNTED SOUTH ALONG A
BOUNDARY...CREATING A GOOD DEAL OF UNCERTAINTY. HAVE SOME MVFR
AND VCTS TRYING TO TIME THESE...BUT COULD BE OFF A BIT AND WOULD
NOT BE SURPRISED TO GET PERIODS OF IFR IN HEAVIER RAIN. BEST
CHANCE OF SHOWERS/STORMS THIS EVENING AND TONIGHT WILL BE ACROSS
THE SOUTH. ALSO PUT IN SOME MVFR FOG BEHIND TONIGHTS BATCH OF
SHOWERS...AGAIN MAINLY ACROSS THE SOUTH.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z WEDNESDAY...

FORECAST CONFIDENCE: LOW.

ALTERNATE SCENARIOS: TIMING OF SHOWERS AND THUNDERSTORMS COULD VARY.
FOG COULD FORM IN AREAS RECEIVING RAINFALL TUESDAY NIGHT.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    M    H    H
HTS CONSISTENCY  M    H    M    H    H    H    H    H    M    M    M    M
BKW CONSISTENCY  H    H    H    H    H    M    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
PKB CONSISTENCY  M    M    M    M    M    M    M    M    M    H    M    M
CKB CONSISTENCY  H    H    H    H    H    M    H    M    M    M    M    M

AFTER 18Z WEDNESDAY...
BRIEF IFR POSSIBLE IN SHOWERS AND/OR THUNDERSTORMS THROUGH FRIDAY.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...RPY/30
NEAR TERM...RPY/MZ
SHORT TERM...30
LONG TERM...ARJ
AVIATION...MZ
Hazardous weather outlook, Apr 7, 3:25 AM EDT, 10 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
325 AM EDT TUE APR 7 2015

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-080730-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-
ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-
GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
325 AM EDT TUE APR 7 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST
VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

ROUNDS OF SHOWERS AND THUNDERSTORMS ARE LIKELY FOR MUCH OF THIS
WEEK. REPETITIVE STORMS COULD LEAD TO FLASH FLOODING...ESPECIALLY
WEDNESDAY AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

Nearby

Flash Flood Watches in West Virginia, 2015Flash Flood Watches in Kentucky, 2015Flash Flood Watches in Virginia, 2015Every flash flood watch in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.